Accidental 5-Fluorouracil Exposure in a Dog

Authors

  • Jennifer Roberts DVM,

    Corresponding author
    1. Department of Small Animal Clinical Sciences, University of Minnesota, College of Veterinary Medicine, Veterinary Teaching Hospital, St. Paul, Minnesota
    Search for more papers by this author
  • Lisa L. Powell DVM, DACVECC

    1. Department of Small Animal Clinical Sciences, University of Minnesota, College of Veterinary Medicine, Veterinary Teaching Hospital, St. Paul, Minnesota
    Search for more papers by this author

University of IIIinois, VTH, 1008 W. Hazelwood Drive, Urbana, IL 61802

Abstract

objective:To demonstrate the range of toxicities with 5-Fluorouracil (5-FU).

Case Summary:A one-year-old male castrated Labrador Retriever presented to the University of Minnesota Veterinary Teaching Hospital Emergency Service following accidental ingestion of a 5% 5-Fluorouracil (5-FU) topical antineoplastic cream. The animal presented with status epilepticus and later demonstrated additional clinical signs consistent with 5-FU toxicosis including mucositis and diarrhea, profound but transient leukopenia, and thrombocytopenia.

New Information Provided:The calculated ingested dosage was 46 mg/kg. The dog responded well to intensive therapy, recovering uneventfully.

Ancillary